Tags

Type your tag names separated by a space and hit enter

Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study.

Abstract

Severe acetaminophen hepatotoxicity frequently leads to acute liver failure (ALF). We determined the incidence, risk factors, and outcomes of acetaminophen-induced ALF at 22 tertiary care centers in the United States. Detailed prospective data were gathered on 662 consecutive patients over a 6-year period fulfilling standard criteria for ALF (coagulopathy and encephalopathy), from which 275 (42%) were determined to result from acetaminophen liver injury. The annual percentage of acetaminophen-related ALF rose during the study from 28% in 1998 to 51% in 2003. Median dose ingested was 24 g (equivalent to 48 extra-strength tablets). Unintentional overdoses accounted for 131 (48%) cases, intentional (suicide attempts) 122 (44%), and 22 (8%) were of unknown intent. In the unintentional group, 38% took two or more acetaminophen preparations simultaneously, and 63% used narcotic-containing compounds. Eighty-one percent of unintentional patients reported taking acetaminophen and/or other analgesics for acute or chronic pain syndromes. Overall, 178 subjects (65%) survived, 74 (27%) died without transplantation, and 23 subjects (8%) underwent liver transplantation; 71% were alive at 3 weeks. Transplant-free survival rate and rate of liver transplantation were similar between intentional and unintentional groups. In conclusion, acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States. Susceptible patients have concomitant depression, chronic pain, alcohol or narcotic use, and/or take several preparations simultaneously. Education of patients, physicians, and pharmacies to limit high-risk use settings is recommended.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Department of Internal Medicine, Division of Gastroenterology, University of Washington Medical Center, Seattle, 98195, USA. amlarson@u.washington.edu

    , , , , , , , , , ,

    Source

    Hepatology (Baltimore, Md.) 42:6 2005 Dec pg 1364-72

    MeSH

    APACHE
    Acetaminophen
    Adolescent
    Adult
    Aged
    Alcoholism
    Drug Overdose
    Female
    Humans
    Liver Failure, Acute
    Male
    Middle Aged
    Prospective Studies

    Pub Type(s)

    Journal Article
    Multicenter Study
    Research Support, N.I.H., Extramural
    Research Support, Non-U.S. Gov't
    Research Support, U.S. Gov't, Non-P.H.S.

    Language

    eng

    PubMed ID

    16317692

    Citation

    Larson, Anne M., et al. "Acetaminophen-induced Acute Liver Failure: Results of a United States Multicenter, Prospective Study." Hepatology (Baltimore, Md.), vol. 42, no. 6, 2005, pp. 1364-72.
    Larson AM, Polson J, Fontana RJ, et al. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology. 2005;42(6):1364-72.
    Larson, A. M., Polson, J., Fontana, R. J., Davern, T. J., Lalani, E., Hynan, L. S., ... Lee, W. M. (2005). Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology (Baltimore, Md.), 42(6), pp. 1364-72.
    Larson AM, et al. Acetaminophen-induced Acute Liver Failure: Results of a United States Multicenter, Prospective Study. Hepatology. 2005;42(6):1364-72. PubMed PMID: 16317692.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. AU - Larson,Anne M, AU - Polson,Julie, AU - Fontana,Robert J, AU - Davern,Timothy J, AU - Lalani,Ezmina, AU - Hynan,Linda S, AU - Reisch,Joan S, AU - Schiødt,Frank V, AU - Ostapowicz,George, AU - Shakil,A Obaid, AU - Lee,William M, AU - ,, PY - 2005/12/1/pubmed PY - 2005/12/24/medline PY - 2005/12/1/entrez SP - 1364 EP - 72 JF - Hepatology (Baltimore, Md.) JO - Hepatology VL - 42 IS - 6 N2 - Severe acetaminophen hepatotoxicity frequently leads to acute liver failure (ALF). We determined the incidence, risk factors, and outcomes of acetaminophen-induced ALF at 22 tertiary care centers in the United States. Detailed prospective data were gathered on 662 consecutive patients over a 6-year period fulfilling standard criteria for ALF (coagulopathy and encephalopathy), from which 275 (42%) were determined to result from acetaminophen liver injury. The annual percentage of acetaminophen-related ALF rose during the study from 28% in 1998 to 51% in 2003. Median dose ingested was 24 g (equivalent to 48 extra-strength tablets). Unintentional overdoses accounted for 131 (48%) cases, intentional (suicide attempts) 122 (44%), and 22 (8%) were of unknown intent. In the unintentional group, 38% took two or more acetaminophen preparations simultaneously, and 63% used narcotic-containing compounds. Eighty-one percent of unintentional patients reported taking acetaminophen and/or other analgesics for acute or chronic pain syndromes. Overall, 178 subjects (65%) survived, 74 (27%) died without transplantation, and 23 subjects (8%) underwent liver transplantation; 71% were alive at 3 weeks. Transplant-free survival rate and rate of liver transplantation were similar between intentional and unintentional groups. In conclusion, acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States. Susceptible patients have concomitant depression, chronic pain, alcohol or narcotic use, and/or take several preparations simultaneously. Education of patients, physicians, and pharmacies to limit high-risk use settings is recommended. SN - 0270-9139 UR - https://www.unboundmedicine.com/medline/citation/16317692/full_citation L2 - https://doi.org/10.1002/hep.20948 DB - PRIME DP - Unbound Medicine ER -